Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2002, 8:41 PM EST for Crawford County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 8:41 PM EST (01:41 UTC)
- Expired
- Jul 9, 2002, 9:30 PM EST
- In force
- 49 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Crawford County, IN
The radar
The Louisville radar (KLVX), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:15 PM EST | Thunderstorm Wind 50 E | Countywide, IN | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3206 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WUUS53 KLMK 100141 SVRSDF INC025-100230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 841 PM EST TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 930 PM EST * AT 837 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF MARENGO TO WICKLIFFE...OR FROM 37 MILES NORTHWEST OF LOUISVILLE TO 54 MILES WEST OF LOUISVILLE...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RICEVILLE AROUND 850 PM EST TEMPLE...TASWELL...MARENGO...ECKERTY AROUND 855 PM EST ENGLISH AROUND 900 PM EST MIFFLIN AROUND 905 PM EST ST. CROIX...PILOT KNOB...GRANTSBURG AROUND 910 PM EST DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:55 AM EST, 17 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 2:55 AM EST, 17 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 355 AM EDT TUE JUL 9 2002 SKIES WERE CLEAR OVER MOST OF FA AT 06Z BUT CLOUDS FROM EVENING THUNDERSTORMS PERSISTED ACROSS THE FAR SOUTHERN PARTS OF KENTUCKY. DEW POINT MAX WAS LOCATED FROM NEAR HOPKINSVILLE AND BOWLING GREEN NORTHEAST TO NEAR LEXINGTON. MAIN FORECAST PROBLEMS THIS MORNING ARE TIMING AND HOW WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF FRONT AND TEMPERATURES. MODELS VERY SIMILAR OUT THROUGH 60 HOURS...BRINGING COLD FRONT SOUTH INTO FA OVERNIGHT THEN INTO TENNESSEE BY LATE WEDNESDAY. TODAY WILL START OUT MOSTLY SUNNY ACROSS MOST OF THE AREA WITH SEVERAL HOURS OF STRONG HEATING BEFORE CLOUDS BEGIN TO DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS SHOULD GIVE PLENTY OF TIME FOR TEMPERATURES TO RISE TO AROUND 90 OR INTO THE LOWER 90S IN MOST LOCATIONS BEFORE SIGNIFICANT AMOUNT OF CLOUDS FORM. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE AREA THIS AFTERNOON. THE MOST NUMEROUS WILL BE ACROSS THE NORTHERN SECTIONS - WHERE THE IMPACT OF OUTFLOW BOUNDARIES FROM ONGOING THUNDERSTORMS ACROSS NORTHERN ILLINOIS AND MICHIGAN WILL BE GREATEST. SOME OF THESE COULD BECOME SEVERE...PER SPC OUTLOOK. ALSO THIS IS WHERE MODELS INDICATE GREATEST INSTABILITY AND QPF. WILL GO HIGH CHANCE NORTH AND LOWER CHANCE SOUTH THIS AFTERNOON. TONIGHT...AS THE FRONT DROPS INTO FA...THUNDERSTORMS WILL BECOME MORE WIDESPREAD. INSTABILITY MAX SPREADS ACROSS THE FA AS DOES QPF MAXIMUM. LIKELY POPS SEEM REASONABLE WITH MORE NUMEROUS STORMS REACHING THE SOUTHERN SECTIONS BEFORE DAYBREAK. SHOWERS WILL PERSIST BEHIND THE FRONT DURING THE DAY WEDNESDAY WITH LOWER POPS ACROSS THE NORTH AND HIGHER POPS IN THE SOUTH. WILL ALSO KEEP THUNDER IN THE FORECAST FOR THE SOUTHERN SECTIONS. AFTER A DRY DAY ON THURSDAY...UPPER SYSTEM DEPICTED ON BOTH ETA AND AVN WILL DROP SOUTH TOWARD FA WHILE AT THE SAME TIME LOW PRESSURE OVER THE GULF STATES MOVES NORTHEAST INTO FA. THIS WILL BRING ANOTHER ROUND OF CLOUDS AND SHOWERS FOR FRIDAY AND SATURDAY...ALONG WITH COOLER TEMPERATURES BEFORE WARM-UP FOR THE LATTER HALF OF THE WEEKEND. MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES IN THE EXTENDED AFTER A QUICK LOOK AT GUIDANCE VALUES. .SDF...NONE. SCHOLZ
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:01 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.